Erythema Multiforme-Like Drug Reaction to Sorafenib

December 2011 | Volume 10 | Issue 12 | Case Report | 1462 | Copyright © 2011

Jesse Lewin MD, Rachel Farley-Loftus MD, Miriam Keltz Pomeranz MD

New York University Langone Medical Center, New York, NY

Abstract

The authors present a case of erythema multiforme-like drug reaction to the multikinase inhibitor sorafenib. While considered targeted therapy, multikinase inhibitors have been demonstrated to have various cutaneous effects. It is important to distinguish allergic reactions from adverse side effects as the latter may permit cautious re-challenge with medications that can potentially prolong survival in patients with advanced or metastatic disease.

J Drugs Dermatol.2011;10(12):1462-1463.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

A 26-year-old woman with a history of papillary serous ovarian cancer at age seventeen treated with a bilateral salpingo-oophorectomy was found to have bilateral renal masses by computed tomography of the abdomen at the age of twenty-three. A renal biopsy subsequently revealed clear cell renal-cell carcinoma, and the patient was treated with bilateral partial nephrectomies with staging revealing metastatic disease. The patient initiated treatment with sorafenib 400 mg orally once daily. One week later, she presented to our institution complaining of a pruritic erythematous eruption that began on the dorsum of her hands and became generalized over the course of one day.

Physical examination revealed blanching, annular, and targetoid erythematous plaques with dusky centers on the face, trunk, and extremities (Figure 1). Erythematous and targetoid macules and papules were present on the palms and soles. An erythematous patch was noted on the soft palate, and the patient’s lips were hyperemic and fissured. A skin biopsy revealed a superficial and mid-dermal perivascular and interstitial lymphocytic infiltrate, scattered interstitial eosinophils, and rare vacuolated and dyskeratotic keratinocytes, consistent with an allergic drug eruption (Figure 2).

The patient was started on intravenous methylprednisolone 40 mg every eight hours and hydroxyzine 25 mg every six hours for symptomatic relief of pruritus. She was discharged after two days in the hospital with moderate improvement and was not subsequently re-challenged with sorafenib.

DISCUSSION

Sorafenib tosylate is a multikinase inhibitor which results in significant prolongation of progression-free survival in patients with advanced clear-cell renal-cell carcinoma in whom previous therapy had failed.1 Cutaneous side effects of sorafenib are frequent and range from mild to severe necessitating treatment interruption.2 It is important to characterize these adverse skin reactions and distinguish between side effects and allergic reactions, since the latter may necessitate permanent discontinuation of the drug as re-challenge may be deemed dangerous.

Sorafenib is thought to target both tumor cells and the tumor vasculature. Specifically, it inhibits vascular endothelial growth factor receptors 1, 2, and 3, platelet-derived growth factor receptor β, FMS-like tyrosine kinase 3 (Flt-3), c-Kit protein and RET receptor tyrosine kinases.1 Through these mechanisms it has been demonstrated to have an effect on tumor-cell proliferation and tumor angiogenesis. While the drug’s actions are considered targeted therapy, effects on non-tumor cells resulting in various cutaneous effects have been described. In a recent double blind, prospective dermatologic substudy performed on 85 patients enrolled in a large phase 3 study receiving sorafenib, 91 percent of patients experienced at least 1 cutaneous reaction vs. 7 percent in the placebo group.2 Sixty percent of these patients developed hand-foot skin reaction of various grades. Other reactions observed included facial erythema, scalp dysesthesia, subungual splinter hemorrhages, and alopecia. There have been three cases of erythema multiforme reported in the dermatologic literature.3-5 In two case reports the eruptions occurred within 1 week of treatment with sorafenib. In one of the cases, the patient presented similarly to our patient four days after a dose increase from 400 mg to 800 mg of daily sorafenib.5 While two of the previously reported patients were subsequently re-challenged with sorafenib, only

↑ back to top


  • 1
  • 2

Related Articles